Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 63, NWS Wilmington, NC

May 17, 1998Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 17, 1998, 8:43 PM EDT for Marion County, South Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1998, 8:43 PM EDT (00:43 UTC)
Expired
May 17, 1998, 9:15 PM EDT
In force
32 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Marion County, SC

The radar

The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 9:00 PM EDTHail 0.75Rains, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 6:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2733 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS1 KILM 180043
SVRILM
SCC067-180115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
843 PM EDT SUN MAY 17 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 915 PM EDT

A SEVERE THUNDERSTORM 5 MILES SW OF CENTENARY WILL MOVE TO THE
SOUTH AT 5 TO 10 MPH. THE STORM IS CAPABLE OF PRODUCING 3/4 OF AN
INCH OR LARGER HAIL AND EXTREMELY DANGEROUS CLOUD TO GROUND
LIGHTNING.


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

DCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 8:23 PM EDT, 20 minutes earlier.

Area forecast discussion, May 17, 8:23 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
823 PM EDT SUN MAY 17 1998

RDU: STILL MAY HAVE TO CARRY SLGT CHC POP AHEAD OF MAIN FRONT
THROUGH MIDNIGHT...BUT CONDITIONS CERTAINLY IMPROVING ACROSS ERN
NC. OPTING FOR A SLOWER ARRIVAL OF THE DRIER AIR...THANKS TO ILM'S
NASTY BACKBUILDING CONVECTIVE COMPLEX. LEANING TOWARD LOW TEMPS
IN THE MID 60S S AND 60-65 N...JUST A HAIR MILDER THAN NUMBERS
IN THE CURRENT ZONES.

CWF: COLD FRONT ELONGATING ITS POSITION AND WILL PASS THRU THE NRN
WATERS INITIALLY WHICH GOES ALONG WITH FCST. CURRENTLY LIGHT FLOW
ACROSS THE WATERS BUT EXPECTING A LATE NIGHT SURGE ON THE NRN WATERS
BUT LITTLE HINT OF THAT ATTM. MAIN CHANGES WILL BE TO CLEAN UP THE
SHRA/TSRA.

DISC: FROM BOTH OF YSTDYS MODEL RUNS...THE NGM OUTPERFORMED THE ETA
ON THIS EVENT. HAVE NOT HAD MUCH TIME TO INSPECT VERY MUCH FROM
12Z...BUT LIKE THE SLOWER PROGRESSION OF WSHFT THRU OUR CWA OVERNIGHT
IS PREFERRED. THIS MAKES IT TRICKY FOR DEVELOPMENT OF LATE NIGHT FOG
AS LOCATIONS WITH WET GROUNDS LIKELY TO SEE SOME STRATUS/FOG IF LIGHT
NNE WIND ARRIVES BY DAWN. QUICK LOOK AT THE MESOETA SHOWS A WAVE OF
LOW PRES ALONG THE FRONT OFFSHORE AT MID MORNING MON...POSS$IBLY
KEEPING SOME CLOUDS ALONG THE S BEACHES AND ALTERING WIND DIRECTIONS
ON THE OUTER BANKS.

.MHX...NONE.

RVT

In the hours before

Local storm report, May 17, 5:45 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ROCKY POINT               NC   .75 INCH HAIL
05/17/98   PENDER                         7 MILES SOUTH OF BURGAW

DRH
Local storm report, May 17, 5:45 PM EDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    ROCKY POINT               NC   .75 INCH HAIL
05/17/98   PENDER                         7 MILES SOUTH OF BURGAW

DRH
Local storm report, May 17, 7:09 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
709 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    LAKE WACCAMAW             NC   .75 INCH HAIL
05/17/98   COLUMBUS                       LAKE WACCAMAW AND BOLTON
                                          AREA
Local storm report, May 17, 7:12 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    LAKE WACCAMAW             NC   .75 INCH HAIL
05/17/98   COLUMBUS
Local storm report, May 17, 7:23 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
723 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CLARKTON                  NC   .75 INCH HAIL
05/17/98   BLADEN

0722 PM    CERRO GORDO               NC   .75 INCH HAIL
05/17/98   COLUMBUS
Local storm report, May 17, 7:36 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
736 PM EDT SUN MAY 17 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    CHADBOURN                 NC   1.75 INCH HAIL
05/17/98   COLUMBUS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:11 PM EDTSevere Thunderstorm WarningILMGeorgetown64 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.